Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

November 10, 2021Chautauqua County, Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this special weather statement at Nov 10, 2021, 7:02 PM CST for Chautauqua County, Wilson County, Woodson County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 7:02 PM CST (01:02 UTC)
Expired
Nov 10, 2021, 7:45 PM CST
In force
43 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
50

Counties Chautauqua County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS83 KICT 110102
SPSICT

Special Weather Statement
National Weather Service Wichita KS
702 PM CST Wed Nov 10 2021
 
KSZ070>072-094-095-098-099-110145-
Montgomery KS-Wilson KS-Greenwood KS-Woodson KS-Chautauqua KS-Elk KS-
Allen KS-
702 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of eastern Elk, Wilson,
northwestern Montgomery, Chautauqua, Woodson, southeastern Greenwood
and western Allen Counties through 745 PM CST...

At 701 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Neosho Falls to 7 miles south of Fall River to
6 miles southeast of Cedar Vale. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Iola, Neodesha, Fredonia, Humboldt, Yates Center, Sedan, Gas,
Altoona, Longton, Elk City, Buffalo, Fall River, Neosho Falls, Peru,
Chautauqua, Elk Falls, Havana, Niotaze, Benedict and New Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3701 9652 3804 9574 3804 9523 3773 9545
      3773 9553 3764 9552 3700 9598
TIME...MOT...LOC 0101Z 248DEG 37KT 3800 9558 3750 9608 3704 9643 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 6:20 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 10, 6:20 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CST Wed Nov 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 146 PM CST Wed Nov 10 2021

Ongoing showers and storms, some strong to marginally severe may
linger across southeast KS early this evening before exiting the
forecast area during the evening hours as the mid/upper trough
over the Northern Plains pivots into the Great Lakes area. Drier
and more stable air will arrive in the wake of the frontal
boundary with breezy northwest wind keeping the pbl well mixed.

Low level waa with and breezy westerly downslope wind typically
allows temperatures to rise a bit higher than forecast so values
were nudged up slightly across the area on Friday afternoon with
afternoon highs topping out near normal as we move towards the
middle of November. Most locations will see values in the upper 50s
or around 60.

As the mid/upper trough rotates slowly toward the Great Lakes area
another pv anomaly is progged to move southward over the Central
Plains Thursday night bringing a reinforcing shot of cooler air. We
could see some light rain or more likely a few sprinkles develop
within a relatively transient area of mid-level frontogenesis, but
given how dry the lower column is virga might be more prevalent.
With some clouds and only modest low level cold air advection
minimum temperatures were trended upward slightly.

Fri-Sat...Breezy northwest winds/low level cold air advection will
result in a raw day on Friday with highs struggling to climb out of
the 40s. As high pressure settles over the area Fri night we expect
to see a hard freeze across the forecast area but given how late we
are in the autumn season (normal lows in the 31-37 degree range), no
freeze headlines are planned. Temperatures will moderate on Sat as
southerly low level flow returns to the area.

.LONG TERM...(Sunday through Wednesday)
Issued at 146 PM CST Wed Nov 10 2021

A progressive shortwave trough racing eastward across the
Upper Mississippi Valley area late Sat into Sun will drive another
cold front south across the Central Plains on Sunday. This front
will serve to dampen the warm-up that was underway with most
locations seeing highs in the lower 50s on Sun.

Rising heights/increasing thickness will result in rising
temperatures as we move into Mon and Tue. A clipper system is
progged to dig into the Upper Mississippi Valley/Great Lakes area by
the middle of the week driving another cold front south across the
Central Plains. There remains some timing differences with the
midweek fropa and a downward trend on Wed and/or Thu may be needed
when confidence increases.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 610 PM CST Wed Nov 10 2021

Main concerns through the TAF period:

* Strong to marginally severe thunderstorms in southeast Kansas
  tonight.

* Lingering low clouds in central and south central Kansas
  tonight.

* Marginal wind shear along the I-135 corridor tonight through
  early tomorrow morning.

A cold front is progressing quickly eastward across Kansas and
into Missouri tonight. Numerous thunderstorms, some of which could
be strong to marginally severe are currently affecting southeast
Kansas and will likely last through 03Z. Meanwhile, behind the
cold front, MVFR cigs are lingering in central and south central
Kansas, though this should also slide eastward leaving clear skies
in the aforementioned regions by 06Z. Also, marginal low-level
wind shear will be a concern for central and south-central Kansas
late tonight through early tomorrow morning. Tomorrow, while VFR
conditions will dominate the region, there will be gusty northwest
winds from 25 to 30 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    40  60  39  49 /  30   0  10   0
Hutchinson      38  58  37  47 /  10   0  10   0
Newton          39  58  37  46 /  30   0  10   0
ElDorado        39  58  37  47 /  60   0  10   0
Winfield-KWLD   40  60  39  51 /  60   0  10   0
Russell         36  57  35  46 /  10   0  10   0
Great Bend      36  57  35  47 /  10   0  10   0
Salina          38  59  36  46 /  10   0  10   0
McPherson       38  57  36  46 /  10   0  10   0
Coffeyville     42  62  40  51 /  90   0  10   0
Chanute         43  59  40  49 /  90   0  10   0
Iola            42  58  39  47 /  90   0  10   0
Parsons-KPPF    42  60  40  50 /  90   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JC
Hazardous weather outlook, Nov 10, 3:04 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
304 PM CST Wed Nov 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
304 PM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and evening.
A few storms could be strong to marginally severe, especially east
of the Kansas turnpike. The main threats will be dime to quarter
size hail and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest wind gusting to 35 or 40 mph could impact the region on
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Nov 10, 5:23 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CST Wed Nov 10 2021

KSZ069-070-110000-
Butler KS-Greenwood KS-
523 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern Butler
and southwestern Greenwood Counties through 600 PM CST...

At 523 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Leon, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3754 9667 3765 9680 3789 9653 3768 9640
TIME...MOT...LOC 2323Z 227DEG 26KT 3765 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Special weather statement, Nov 10, 6:02 PM CST, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
602 PM CST Wed Nov 10 2021

KSZ070-071-094-110030-
Greenwood KS-Woodson KS-Elk KS-
602 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of northwestern Elk,
western Woodson and Greenwood Counties through 630 PM CST...

At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to near Eureka to near Latham.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Madison, Toronto, Hamilton, Severy, Fall River, Climax,
Virgil, Eureka City Lake, Eureka Airport, Toronto Lake, Batesville,
Fall River State Park, Fall River Lake, Cross Timbers State Park and
Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3759 9652 3788 9634 3817 9624 3817 9596
      3804 9596 3804 9577 3773 9591 3773 9596
      3764 9596 3760 9598 3756 9652
TIME...MOT...LOC 0001Z 239DEG 42KT 3817 9610 3783 9625 3756 9657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Nov 10, 6:42 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
642 PM CST Wed Nov 10 2021

KSZ095-096-099-100-110115-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
642 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of southeastern Wilson,
western Labette, southern Neosho and eastern Montgomery Counties
through 715 PM CST...

At 641 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Cherryvale to just south of
Tyro. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parsons, Coffeyville, Independence, Cherryvale, St. Paul, Thayer,
Dearing, Mound Valley, Tyro, Galesburg, Liberty, Lake Parsons,
Parsons Tri City Airport, Angola, Dennis, Big Hill Lake, South Mound
and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3750 9557 3754 9509 3753 9509 3700 9544
      3700 9586
TIME...MOT...LOC 0041Z 237DEG 41KT 3737 9551 3693 9584

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DARMOFAL
Local storm report, Nov 10, 6:43 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CST WED NOV 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 W TYRO                37.04N 95.86W
11/10/2021  E0.88 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

KEVIN.DARMOFAL
Special weather statement, Nov 10, 6:47 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
647 PM CST Wed Nov 10 2021

KSZ094-095-098-110130-
Wilson KS-Chautauqua KS-Elk KS-
647 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of Elk, southwestern
Wilson and Chautauqua Counties through 730 PM CST...

At 647 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Severy to near Grainola. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedan, Howard, Cedar Vale, Moline, Longton, Fall River, Peru,
Chautauqua, Elk Falls, Elgin, New Albany, Buxton and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3713 9653 3761 9631 3761 9583 3739 9594
      3738 9597 3733 9596 3700 9612 3700 9652
TIME...MOT...LOC 0047Z 257DEG 29KT 3757 9627 3694 9661

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Nov 10, 7:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
702 PM CST Wed Nov 10 2021

KSZ070>072-094-095-098-099-110145-
Montgomery KS-Wilson KS-Greenwood KS-Woodson KS-Chautauqua KS-Elk KS-
Allen KS-
702 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of eastern Elk, Wilson,
northwestern Montgomery, Chautauqua, Woodson, southeastern Greenwood
and western Allen Counties through 745 PM CST...

At 701 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Neosho Falls to 7 miles south of Fall River to
6 miles southeast of Cedar Vale. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iola, Neodesha, Fredonia, Humboldt, Yates Center, Sedan, Gas,
Altoona, Longton, Elk City, Buffalo, Fall River, Neosho Falls, Peru,
Chautauqua, Elk Falls, Havana, Niotaze, Benedict and New Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3701 9652 3804 9574 3804 9523 3773 9545
      3773 9553 3764 9552 3700 9598
TIME...MOT...LOC 0101Z 248DEG 37KT 3800 9558 3750 9608 3704 9643

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:02 PM CSTSpecial Weather StatementICTGreenwood28 min
Nov 10, 6:42 PM CSTSpecial Weather StatementICTMontgomery33 min
Nov 10, 6:47 PM CSTSpecial Weather StatementICTChautauqua, Elk43 min
Nov 10, 7:24 PM CSTSpecial Weather StatementICTLabette36 min
Nov 10, 7:38 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson43 min
Nov 11, 2:41 PM CSTSpecial Weather StatementICTBarton, Butler, Chase, Ellsworth, Harvey, Kingman and 8 more2 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.